Maine, 2018Winter Storm and Flooding in Maine, January 13, 2018
January 13, 2018 · NWS CAR · 5 events in 5 counties and zones
A warm front lifted across the region through the overnight hours of the 11th into the 12th bringing unusually warm air. A slow moving Arctic cold front then settled across the region through the night of the 12th into the 13th while low pressure tracked along the front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted across the region through the overnight hours of the 11th into the 12th bringing unusually warm air. A slow moving Arctic cold front then settled across the region through the night of the 12th into the 13th while low pressure tracked along the front. Precipitation began in the form of rain in advance of the Arctic front. The rain transitioned to snow...sleet and freezing rain across northern areas through the evening of the 12th into the early morning hours of the 13th. Storm total sleet accumulations across northern Aroostook county ranged from 1 to 2 inches along with between a tenth and two tenths of an inch of freezing rain. Snow accumulations of 4 to 6 inches occurred across northwest Aroostook county...with 1 to 3 inches across northeast areas. Warning criteria sleet accumulations occurred during the morning of the 13th.|Record high temperatures and record daily rainfall occurred across portions of Downeast Maine in the warm sector of the storm. Storm total rainfall across Downeast Maine ranged from 2.00 to 3.00 inches...with local totals up to around 4.00 inches...from the 12th into the 13th. The warm temperatures and rain also contributed to rapidly melting snow. Several roads were flooded and damaged. In Washington county...Route 191 in East Machias was damaged. In Hancock county flooding and road damage was reported on Norway Drive in Bar Harbor...Molasses Pond Road in Eastbrook and Torrey Brook Road on Deer Isle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 12, 10:56 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 12, 10:56 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1056 PM EST Fri Jan 12 2018
.SYNOPSIS...
A strong cold front will cross much of the region overnight.
The cold front will reach the coast Saturday morning. Low
pressure will move along the front Saturday. High pressure
builds from the northwest Sunday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Update...
A strong cold front is currently crossing northern Aroostook
county and will cross much of the forecast area overnight,
reaching interior Downeast areas late. Rain will occur in
advance of the front which could be heavy at times. A Flood
Watch remains in effect across central and Downeast portions of
the forecast area due to the rain and melting snow. This will
lead to rising river and stream levels which could cause ice to
break and possibly produce ice jams. Ponding water will also be
a concern in poor drainage areas and where culverts are blocked
with snow and ice. Temperatures will fall rapidly in the wake of
the cold front with rain changing to freezing rain then a
wintry mix, from north to south, across the forecast area. A
Winter Storm Warning remains in effect across northwest
Aroostook county, with Winter Weather Advisories across the
remainder of the region. Have updated the forecast to adjust for
current conditions along with overnight temperatures and
precipitation types.
Previous Discussion...
Two major concerns exist for the period: flooding and ice.
In terms of hydro, deep subtropical moisture continues to stream
northward along the warm conveyor belt into the forecast area
with locally heavy rain. The extreme PWATs, LLJ and elevated
instability look even more pronounced than previously with a
corresponding increase in QPF forecast into Saturday morning.
The heaviest precip will remain mostly on the south side of the
warm front...training over the same areas much of the night into
Saturday morning when low pressure will finally exit to the NE.
There's a real concern that precipitation will be locally higher
than progged given the instability. The rainfall and continued
mild temps/dewpoints reaching the lower 50s will accelerate
snowmelt and start creating the potential for ice movement and
more significant urban flooding/ponding due to clogged or
blocked drains and culverts.
The fact that the roads have been washed clean and the standing
water generates a treacherous scenario for plummeting
temperatures behind the cold front. Not only may standing water
freeze, but precipitation will change to freezing rain and sleet
with the cold front. So there's a combination of a flash freeze
and freezing rain. There's a very high likelihood that roads
will be veritable skating rinks with the cold frontal passage.
The front enters the Saint John Valley this evening with effects
at Madawaska and Fort Kent by 9PM, Caribou/Presque Isle near
11PM, Houlton after midnight, and Bangor around daybreak. The
freezing rain may quickly change to sleet, but have taken a
conservative approach in addressing ice totals since the wedge
of cold air is so shallow...and the amount of freezing rain that
falls in the hours before it becomes sleet may be a couple of
tenths. The changeover to sleet is another issue as some areas
could receive a half-inch to inch of freezing rain/sleet
'concrete.' The area where this may be most likely is northeast
Aroostook. In northwest Aroostook, an extra surge of heavy snow
Saturday morning with the upper level shortwave prompted an
increase in snowfall amounts to warning category. Some 8 to 9
inches may fall on top of the initial freezing rain/sleet layer
at Fort Kent and Allagash.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The model guidance is in good agreement through the short term
period of the forecast. The last remnants of an Arctic front
will be across the southeast corner of the state. A Canadian
high pressure ridge will be building into the state. The ridge
will dominate the weather through the near term period of the
forecast. A low will move through the upper Great Lakes region
on Sunday and will be over eastern Lake Superior with a front
extending to southern IL by the end of the period.
Loaded a blend of the GFS/NAM/ECMWF to smooth out the minor
differences in the models. Used NAWAVE4 for seas in the coastal
waters. Loaded windgust by factor tool 20%, 26% for the coastal
waters. For QPF used GFS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The extended models are in good agreement at the start of the
period. A Canadian high pressure ridge will be over the local
area at the start of the period. A low will be centered over
Lake Michigan, with a cold front extending east across the Great
Lakes, then SW through KY. Tuesday morning the cold front moves
east to NH. By midday Tuesday the cold front moves into western
Maine. Tuesday morning both GFS and ECMWF show a upper trough
digging southeast through the midwest towards the southeast
coast. The GFS pushed the upper trough farther south and east
pushing the front over ME southeast into the coastal waters. The
ECMWF maintains the front over ME. Wednesday morning both
models indicates development along the coast of SC. Thursday
morning both models deepen a low along the East Coast and begin
to move it north along the Gulf Stream. Thursday morning the GFS
has it east of Virginia Beach, ECMWF east of Long Island. The
GFS deepens the low and tracks it northeast well southeast of
Maine, the ECMWF moves it north into the southeast corner of the
Gulf of Maine.
Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the ECMWF solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: MVFR to LIFR, with occasional VLIFR, conditions will
occur across the region overnight into Saturday morning. A
strong cold front is currently crossing northern Aroostook
county with a switch to freezing rain then a wintry mix. This
transition will progress southward towards BGR by around 11Z.
LLWS will also be a concern in advance of the cold front
overnight into Saturday morning. Significant ice/sleet will
affect most rwys later tonight into Saturday. Significant
snowfall will affect FVE and Clayton Lake later tonight and
Saturday morning. Generally MVFR/IFR conditions are expected
Saturday afternoon with snow or a wintry mix tapering to snow
showers.
SHORT TERM: MVFR with scattered snowshowers early becoming VFR
at all sites by early evening. VFR conditions will remain until
Tuesday afternoon. Decreasing ceilings and visibilities as the
next frontal system moves into SW Maine Tuesday morning. MVFR
mid morning BHB, BGR, spreading to other sites early afternoon.
IFR conditions at all sites Tuesday evening. The front will
finally move SE of the area Wednesday morning clearing from the
NW to SE with FVE, CAR, and PQI becoming VFR Wednesday morning,
the other sites will become VFR by mid morning, and will remain
VFR through the end of the period.
&&
.MARINE...
NEAR TERM: A Gale Warning remains in effect into Saturday
morning. Small craft advisory conditions are expected Saturday
afternoon. Visibilities will be reduced in rain and patchy fog
tonight into Saturday.
SHORT TERM: A small craft warning will be in effect at the start
of the period and will likely be needed through Sunday morning.
A Canadian high pressure ridge will build into the waters
overnight Saturday causing winds and seas to subside. Winds and
seas below SCA Sunday morning through the end of the period.
&&
.HYDROLOGY...
Have extended the Flood Watch northward where heavy rain has
fallen today and will continue falling into Saturday morning.
Overall temperatures, snowmelt and snow pack ripening have
exceeded expectations so far. With continuing mild temperatures
and heavy rainfall, concern has increased regarding the
potential for ice movement on rivers in the Flood Watch area.
This includes the Kenduskeag in Bangor. Ice jams may result with
sudden flooding. Urban flooding and ponding due to snowmelt and
clogged drains/culverts remains a secondary concern.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 4 PM EST Saturday for MEZ002>004.
Flood Watch through Sunday morning for MEZ011-015>017-029>032.
Winter Weather Advisory from 3 AM to 4 PM EST Saturday for
MEZ005-006-010-011-031-032.
Winter Storm Warning until 4 PM EST Saturday for MEZ001.
Winter Weather Advisory from 7 AM to 4 PM EST Saturday for
MEZ015>017-029-030.
MARINE...Gale Warning until 10 AM EST Saturday for ANZ050>052.
&&
Near Term...Norcross/MCW
Short Term...Norton
Long Term...Norton
Aviation...Norcross/MCW/Norton
Marine...Norcross/MCW/Norton
Hydrology...MCWHazardous weather outlook, Jan 12, 3:19 PM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
319 PM EST Fri Jan 12 2018
MEZ015>017-029-030-132030-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
319 PM EST Fri Jan 12 2018
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST
SATURDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ005-006-010-132030-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
319 PM EST Fri Jan 12 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 4 PM EST
SATURDAY...
This Hazardous Weather Outlook is for East Central Maine...North
Central Maine and Northern Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002>004-132030-
Northeast Aroostook-Northern Somerset-Northern Piscataquis-
319 PM EST Fri Jan 12 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 PM
EST SATURDAY...
This Hazardous Weather Outlook is for Far Northern Maine...North
Central Maine and West Central Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-132030-
Northwest Aroostook-
319 PM EST Fri Jan 12 2018
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
SATURDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-031-032-132030-
Central Penobscot-Southern Piscataquis-Northern Washington-
319 PM EST Fri Jan 12 2018
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 4 PM EST
SATURDAY...
This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine and North Central Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-132030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
319 PM EST Fri Jan 12 2018
...GALE WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Northwest Aroostook
- When
- January 13, 2:00 AM EST to 2:30 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 6 inches...along with 1 to 2 inches of sleet and one to two tenths of an inch of freezing rain.
Winter Storm, Northeast Aroostook
- When
- January 13, 2:00 AM EST to 2:30 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 2 inches of sleet and one to two tenths of an inch of freezing rain.
Winter Storm, Southeast Aroostook
- When
- January 13, 2:00 AM EST to 2:30 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 1 to 3 inches...along with 1 to 2 inches of sleet and one to two tenths of an inch of freezing rain.
Flood, Hancock
- When
- January 13, 8:00 AM EST to 10:30 AM EST
- Where
- Hancock County, 1.77 mi WSW of Waltham to 0.77 mi NNE of Tunk Lake
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 44.711, -68.364
Flooding was reported on Molasses Pond Road near Eastbrook. Water was also reported over Norway Drive in Bar Harbor with damage to the road. Flooding and road damage was also reported on Torrey Brook Lane on Deer Isle.
Flood, Washington
- When
- January 13, 8:00 AM EST to 10:30 AM EST
- Where
- Washington County, 4.67 mi SW of Ayers to 5.67 mi SSW of Whiting
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 44.942, -67.309
Flooding was reported along portions of Routes 191 and 192. Portions of Routes 191 and 192 were closed to traffic for a time. Route 191 also received flood damage in the vicinity of East Machias.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, January 13, 20181 death · 1 injured · 1 event
- Flood in Massachusetts, January 13 to 31, 2018$100,000 · 1 event
- Flooding in Maine, January 13 to 18, 2018$75,000 · 2 events
- Cold in Massachusetts, January 13 to 14, 20182 events
- Cold in Vermont, January 13 to 14, 20182 events
- Dense Fog in California, January 13, 20181 event
- Flood in Rhode Island, January 13, 20181 event
- Flood in Maryland, January 13 to 15, 20181 event
- Winter Storm in Alaska, January 13 to 14, 20181 event
- Heavy Snow in Alaska, January 13 to 14, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735327, 735328, 735329, 735330, 735331.